U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
Reply Start New Thread
 
Old 06-20-2019, 07:02 AM
 
Location: Loudon, TN
5,780 posts, read 4,833,476 times
Reputation: 19411

Advertisements

As always, with any drug individual results vary, both in whether they work as intended and whether they give you any side effects. I've taken pretty much everything on that list, except for the anti-depressants, at one time or another and never had any problems. I think if you take it daily the problems may be more likely than with occasional use. But it's a problem that's pretty easy to solve. Senna tea (Smooth Move is one I know of) will definitely "get you going". The longer it steeps, the more of an effect it has, so be careful with it or you'll end up on the opposite end of the spectrum!
Reply With Quote Quick reply to this message

 
Old 06-20-2019, 09:00 AM
 
Location: Wine Country
5,356 posts, read 6,442,454 times
Reputation: 9853
Quote:
Originally Posted by NYC refugee View Post
If you're sure your diet is not contributing to the problem, you can try drinking more water. That's a major cause of constipation and a pretty easy fix, especially if you're older.
Nope. I drink tons of water, more than the average person and I always have. My diet is mostly plant based and I exercise. Cheese seems to be the biggest culprit so I avoid it as much as possible.
Reply With Quote Quick reply to this message
 
Old 06-20-2019, 09:37 AM
 
Location: SW Florida
9,751 posts, read 7,030,085 times
Reputation: 14260
Quote:
Originally Posted by Luckyd609 View Post
Constipation happens with no real cause when you get older. I suffer from it and on paper there is absolutely no reason why I should. Besides my diet, (which is predominantly vegetables and lean proteins and whole grains). I take magnesium and vitamin C which my doctor said taking together will help. Nope. Its a crap shoot, pun intended. Age is going to get us one way or another.
It sure does, and probably it's due to a number of factors. GI motility slowing down, an older person not eating as much as they once did, not drinking enough water, diet, relative immobility, and of course some medications may contribute to the problem as well.

So a person has to find what works best for them to keep the constipation more or less under control. What I'd hate to see, though, is someone giving up a medication essential to keep a chronic condition (such as hypertension, diabetes) under control based on their assuming, based on at best equivocal internet information that the drug is solely responsible for
their constipation.
Reply With Quote Quick reply to this message
 
Old 06-20-2019, 11:10 AM
 
Location: Southern California
23,720 posts, read 8,243,442 times
Reputation: 15464
Quote:
Originally Posted by Travelassie View Post
It sure does, and probably it's due to a number of factors. GI motility slowing down, an older person not eating as much as they once did, not drinking enough water, diet, relative immobility, and of course some medications may contribute to the problem as well.

So a person has to find what works best for them to keep the constipation more or less under control. What I'd hate to see, though, is someone giving up a medication essential to keep a chronic condition (such as hypertension, diabetes) under control based on their assuming, based on at best equivocal internet information that the drug is solely responsible for
their constipation.
And if a person believes some of the drugs they are taking is contributing to their sluggish issues, then I hope that person is smart enough to work on compensating for that possibility. I've been able to cut my ibuprofen in 1/2 and I'm happy about that and the atenolol med I'm not messing with.

I just looked further and the 2 meds I take are indicated as constipating causing.

Last edited by jaminhealth; 06-20-2019 at 12:06 PM..
Reply With Quote Quick reply to this message
 
Old 06-20-2019, 11:12 AM
 
3,290 posts, read 847,864 times
Reputation: 3784
Quote:
Originally Posted by Travelassie View Post
Your response to my post makes no sense. But thanks for playing.
Haha!

What I should have said was - "Do you work in the medical field, by chance?"
Reply With Quote Quick reply to this message
 
Old 06-20-2019, 02:07 PM
 
Location: SW Florida
9,751 posts, read 7,030,085 times
Reputation: 14260
Quote:
Originally Posted by jaminhealth View Post
And if a person believes some of the drugs they are taking is contributing to their sluggish issues, then I hope that person is smart enough to work on compensating for that possibility. I've been able to cut my ibuprofen in 1/2 and I'm happy about that and the atenolol med I'm not messing with.

I just looked further and the 2 meds I take are indicated as constipating causing.
Meaning constipation has been reported by users of those drugs, ie, associated with its use, more or less. If they stopped taking those drugs, and still had constipation, what would they blame it on then? The reasons for constipation in a given person may be myriad.

Even still, glad you could cut down on your ibupropen use, given the number of side effects associated with ( even caused by) NSAIDS, effective as they are in curbing inflammation and pain, the less one needs to take to be effective the better. I've found naproxin to be very effective in controlling my occasional bouts of shoulder bursitis and joint pain, but have virtually given it up after we figured it was likely mostly responsible for the bleeding gastric ulcers I had last year. Fortunately I've found extra strength acetominophen effective on the occasions I needed some pain management, and I have discovered some arm/shoulder exercises that have helped keep the bursitis away.

Glad you are not messing with your atenolol, you can find more effective ways to deal with your constipation than giving up an essential medication.
Reply With Quote Quick reply to this message
 
Old 06-20-2019, 03:21 PM
 
Location: San Francisco Bay Area
4,695 posts, read 2,544,911 times
Reputation: 9132
Iron supplements (prescribed for iron deficiency) are notorious for causing constipation, so if you need to take iron, your doctor will likely also prescribe extra fiber, such as a large carrot a day. And of course, drink lots of water and exercise.
Reply With Quote Quick reply to this message
 
Old 06-20-2019, 03:26 PM
 
9,368 posts, read 6,257,903 times
Reputation: 17689
Quote:
Originally Posted by ddm2k View Post
Where do you draw the line? Only illegal drugs have side effects?

Prescription drugs "solve exactly the problem they are designed to solve" and always work as expected?



Based on 50 years experience:


NO



and


NO
Reply With Quote Quick reply to this message
 
Old 06-20-2019, 05:25 PM
 
Location: Surfside Beach, SC
2,297 posts, read 2,681,285 times
Reputation: 4557
Quote:
Originally Posted by NYC refugee View Post
If you're sure your diet is not contributing to the problem, you can try drinking more water. That's a major cause of constipation and a pretty easy fix, especially if you're older.
Absolutely! My husband is an internal medicine M.D. with about 50 years of experience and that's exactly what he always says - if you're constipated, first thing to do is drink more water.
Reply With Quote Quick reply to this message
 
Old 06-20-2019, 05:29 PM
 
Location: Surfside Beach, SC
2,297 posts, read 2,681,285 times
Reputation: 4557
Quote:
Originally Posted by mike1003 View Post
Moderator cut: removed sarcastic inflammatory remark

Ibuprofen lists constipation as 1-3% of total population taking the med. Statistically, that's insignificant! Anyone who reports an AE during and after trials get's added to the list, unproven whether constipation due to med of just occurs



Atenolol-constipation is not even listed in Medscape which is a noted pharmacy resourse
Yes, about the atenolol - if anything the GI side effect is diarrhea.
Reply With Quote Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


Reply

Quick Reply
Message:

Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Similar Threads
Follow City-Data.com founder on our Forum or

All times are GMT -6.

2005-2019, Advameg, Inc. · Please obey Forum Rules · Terms of Use and Privacy Policy · Bug Bounty

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top